Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Lake Charles, LA

May 19, 2019Calcasieu Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 19, 2019, 3:40 PM CDT for Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2019, 3:40 PM CDT (20:40 UTC)
Expired
May 19, 2019, 4:15 PM CDT
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calcasieu Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 19 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2876 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
3.7
Supercell composite
19.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:57 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 19, 12:57 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1257 PM CDT Sun May 19 2019

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
MVFR ceilings are continuing to hold tough across the area
terminals today but am expecting VFR conditions to develop over
the next few hours as ceilings rise. Spotty convection continues
to develop...mostly in the form of showers as the atmosphere
remains worked over from earlier convection. High res guidance
indicates the potential for thunder to return to the area this
afternoon and due to its spotty nature, am carrying VCTS all sites
for now. Low clouds and lower ceilings are expected to re-develop
overnight.

25

&&

.PREV DISCUSSION... /issued 1047 AM CDT Sun May 19 2019/

UPDATE...
Severe weather threat has ended across the forecast area for
today with the exception of maybe a few storms over the coastal
waters. So have cleaned up grids and forecast to remove tornado
watch 191 for the forecast area. Will keep high pops across lower
Acadiana into the coastal waters for the remainder of the
morning. Air mass has pretty much stabilized across the rest of
the forecast area. However, will keep scattered type into the
afternoon as air mass recovers and daytime heating may get a few
showers or storms going.

Rua

PREV DISCUSSION... /issued 654 AM CDT Sun May 19 2019/

DISCUSSION...
For 12Z TAFS

AVIATION...
Line of storms continues to move into south central Louisiana
this morning. The greatest impacts will be LFT and ARA this
morning with ongoing convection and TEMPO groups. Strong winds
.frequent lightning and reduced visibility can be expected this
morning. In addition...heavy rain will also occur at times. MVFR
ceilings expected across ARA/LFT terminals all morning with vfr
expected in the afternoon. The rest of the terminals are expected
to be going improvements with AEX looking better already VFR and
BPT/LCH MVFR this morning but VFR this afternoon.

PREV DISCUSSION... /issued 549 AM CDT Sun May 19 2019/

UPDATE...Just updated ZFP to include severe weather verbiage
within text.

PREV DISCUSSION... /issued 513 AM CDT Sun May 19 2019/

UPDATE...Convection beginning to sag somewhat south and have
seen development of a fairly strong cell over Jeff Davis parish
where a warning may be required shortly. Have expanded Tornado
Watch 191 to include Jeff Davis and Vermilion and all our
remaining parishes to the east. Watch in effect until 10 AM CDT.

PREV DISCUSSION... /issued 502 AM CDT Sun May 19 2019/

DISCUSSION...An active morning ongoing with strong to severe
thunderstorms advancing across central Louisiana where a Tornado
Watch is in effect until 10 AM CDT. Earlier activity over interior
southeast Texas has weakened and the Tornado Watch was allowed to
expire at 4 AM CDT.

Convection associated with a sharp and negatively tilted
mid/upper level trof now approaching the Mississippi valley,
CAPES in excess of 2000 J/kg and favorable shear. Activity
has been very limited along and south of the Interstate 10
corridor and where lift has been limited. Will see a west to
east ending of the convection through the day as aforementioned
trof advances further east and northeast and flow aloft trends dry
west to northwest.

Pattern through the remainder of the week looks overall dry. Did
have to include a low end chance for a few showers and
thunderstorms Monday afternoon for the northeast portion of the
forecast area. This associated with some weak energy incoming as
flow aloft comes back around to the southwest as another vigorous
low advances into the plains then advances north. This is
followed by a second cyclone culminating into a deep trof for the
western CONUS and an amplifying and retrograding ridge for the
east CONUS. Dry pattern thus expected.

MARINE...A moderate early morning southeast flow will gradually
relax as strong low pressure advances northeast through the
eastern plains. Showers and thunderstorms associated with this
system will be ending west to east through the day. An overall dry
pattern is expected to prevail through the week, but winds will
strengthen going into Tuesday and Wednesday as another strong
storm system advances across the plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  73  88  73 /  60  10  20  10
LCH  85  75  86  76 /  50  10  10  10
LFT  84  74  87  75 /  70  10  20  10
BPT  86  76  86  76 /  40  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, May 19, 3:39 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
339 PM CDT Sun May 19 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
202045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
339 PM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms will be possible mainly over the Sabine
River valley of Southeast Texas into west central and southwest
Louisiana until sunset. Some of these storms will produce hail,
gusty winds, frequent cloud to ground lightning, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms will be possible on Monday and Tuesday
afternoons with occasional cloud to ground lightning the main
hazard. Also, southerly winds will be quite breezy on Tuesday with
the possibility of a wind advisory along with a coastal flood
advisory as high tides may cause some minor flooding during high
tide time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-202045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
339 PM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible until sunset with occasional
cloud to water lightning the main hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Southerly winds will increase by late Monday and persist through
late Tuesday with the possibility of a small craft advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 19, 12:02 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     TSTM WND DMG     2 SSE MAMOU             30.60N 92.41W
05/19/2019                   EVANGELINE         LA   PUBLIC

            PUBLIC PHOTO OF A SMALL RESIDENCE MOVED ONTO LANSE MEG
            RD. AT THE CORNER OF GRADNEY LN. SE OF MAMOU. STRUCTURE
            APPEARS TO HAVE SUFFERED SIGNIFICANT DAMAGE BUT WAS
            OVERALL STILL IN TACT. OCCUPANT WAS INSIDE RESIDENCE AT
            THE TIME OF OCCURANCE BUT NO INJURIES ARE REPORTED.
            TORNADO POSSIBLE. TIME ESTIMATED RADAR.

&&

SWARTHEN
Local storm report, May 19, 1:36 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 PM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 E GILLIS              30.37N 93.18W
05/19/2019                   CALCASIEU          LA   NWS EMPLOYEE

            WATER ACROSS NORTH PERKINS FERRY AND GILLIS

&&

CASTIGGER
Local storm report, May 19, 1:38 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 PM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      RAGLEY                  30.51N 93.23W
05/19/2019                   BEAUREGARD         LA   NWS EMPLOYEE

            WATER ACROSS US171 IN RAGLEY

&&

CASTIGGER
Special weather statement, May 19, 2:17 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
217 PM CDT Sun May 19 2019

LAZ030-192000-
Beauregard LA-
217 PM CDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAUREGARD PARISH
UNTIL 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deridder, or near De Ridder, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
De Ridder and Deridder.

LAT...LON 3076 9328 3085 9339 3088 9338 3088 9322
TIME...MOT...LOC 1917Z 297DEG 8KT 3086 9337

25
Special weather statement, May 19, 3:11 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
311 PM CDT Sun May 19 2019

LAZ041-042-192100-
Calcasieu LA-Jefferson Davis LA-
311 PM CDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON DAVIS AND
SOUTHEASTERN CALCASIEU PARISHES UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moss Bluff, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lake Charles, Westlake, Iowa, Moss Bluff, Lebleu Settlement and
Gillis.

LAT...LON 3026 9331 3038 9325 3035 9297 3012 9306
TIME...MOT...LOC 2011Z 292DEG 12KT 3030 9322

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:43 AM CDTSevere Thunderstorm WarningLCHBeauregard34 min
May 19, 2:36 AM CDTSpecial Weather StatementLCHRapides39 min
May 19, 2:59 AM CDTSpecial Weather StatementLCHBeauregard31 min
May 19, 3:00 AM CDTAreal Flood AdvisoryLCHBeauregard, Vernon2 hr
May 19, 3:06 AM CDTTornado WarningLCHBeauregard24 min
May 19, 3:29 AM CDTTornado Warning Tornado observedConsiderable damage threatLCHBeauregard, Vernon18 min
May 19, 3:45 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard45 min
May 19, 3:58 AM CDTSpecial Weather StatementLCHBeauregard47 min
May 19, 4:07 AM CDTTornado WarningLCHAllen, Beauregard, Vernon25 min
May 19, 4:23 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Jefferson Davis67 min
May 19, 4:47 AM CDTTornado WarningLCHRapides28 min
May 19, 4:49 AM CDTTornado WarningLCHAllen, Beauregard13 min
May 19, 4:58 AM CDTSevere Thunderstorm WarningLCHAllen, Evangeline47 min
May 19, 5:12 AM CDTTornado WarningLCHAllen, Evangeline18 min
May 19, 5:26 AM CDTTornado WarningLCHEvangeline35 min
May 19, 5:29 AM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis46 min
May 19, 5:36 AM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry54 min
May 19, 5:43 AM CDTTornado WarningLCHEvangeline32 min
May 19, 5:56 AM CDTTornado WarningLCHEvangeline, Saint Landry34 min
May 19, 5:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis, Lafayette47 min
May 19, 6:11 AM CDTTornado WarningLCHSaint Landry34 min
May 19, 6:21 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin54 min
May 19, 6:32 AM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Martin, Vermilion58 min
May 19, 6:54 AM CDTFlash Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Jefferson Davis3 hr
May 19, 7:00 AM CDTSpecial Weather StatementLCHVermilion60 min
May 19, 7:08 AM CDTAreal Flood WarningLCHBeauregard112 min
May 19, 7:20 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion55 min
May 19, 7:21 AM CDTSpecial Marine WarningLCH114 min
May 19, 7:39 AM CDTSpecial Weather StatementLCHJefferson Davis51 min
May 19, 8:14 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary61 min
May 19, 9:12 AM CDTSpecial Weather StatementLCHSt. Mary33 min
May 19, 9:13 AM CDTSpecial Marine WarningLCH62 min
May 19, 9:53 AM CDTRiver Flood WarningLCHAllen6 days
May 19, 9:53 AM CDTRiver Flood WarningLCHAllen21 days
May 19, 9:53 AM CDTRiver Flood WarningLCHAllen, Jefferson Davis21 days
May 19, 9:53 AM CDTRiver Flood WarningLCHCalcasieu4 days
May 19, 9:53 AM CDTRiver Flood WarningLCHCalcasieu21 days
May 19, 9:53 AM CDTRiver Flood WarningLCHVernon3 days
May 19, 9:53 AM CDTRiver Flood WarningLCHCalcasieu4 days
May 19, 9:53 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry3 days
May 19, 9:53 AM CDTRiver Flood WarningLCHBeauregard4 days
May 19, 9:53 AM CDTRiver Flood WarningLCHAllen5 days
May 19, 9:53 AM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis21 days
May 19, 9:53 AM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin67 hr
May 19, 10:14 AM CDTSpecial Marine WarningLCH16 min
May 19, 10:47 AM CDTSpecial Marine WarningLCH88 min
May 19, 2:17 PM CDTSpecial Weather StatementLCHBeauregard43 min
May 19, 2:51 PM CDTSevere Thunderstorm WarningLCHBeauregard39 min
May 19, 3:11 PM CDTSpecial Weather StatementLCHCalcasieu49 min
May 19, 3:17 PM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon118 min
May 19, 3:26 PM CDTAreal Flood AdvisoryLCHCalcasieu2 hr
May 19, 3:51 PM CDTSpecial Weather StatementLCHBeauregard39 min
May 19, 4:49 PM CDTSpecial Weather StatementLCHBeauregard41 min
May 19, 4:58 PM CDTSevere Thunderstorm WarningLCHBeauregard34 min
May 19, 5:17 PM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon118 min
May 18, 11:48 PM CDTSpecial Weather StatementLCHTyler42 min
May 19, 12:28 AM CDTSpecial Weather StatementLCHTyler32 min
May 19, 12:33 AM CDTSpecial Weather StatementLCHTyler27 min
May 19, 12:38 AM CDTTornado WarningLCHJasper, Tyler32 min
May 19, 12:58 AM CDTTornado WarningLCHJasper, Tyler47 min
May 19, 2:16 AM CDTSpecial Weather StatementLCHNewton44 min
May 19, 2:55 AM CDTAreal Flood AdvisoryLCHJasper, Newton2 hr
May 19, 5:47 PM CDTSpecial Weather StatementLCHNewton43 min
May 19, 6:30 PM CDTSpecial Weather StatementLCHNewton45 min
May 19, 6:31 PM CDTSpecial Weather StatementLCHJasper44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.